Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Lincoln, IL

August 18, 2004Coles County, Douglas County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2004, 5:19 PM CDT for Coles County, Douglas County, Illinois. It was in force for 56 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2004, 5:19 PM CDT (22:19 UTC)
Expired
Aug 18, 2004, 6:15 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Coles County, IL, Douglas County, IL

The radar

The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:32 PM CDTHAIL 1.751 W Charleston, ILFROM COLES COUNTY EOC.
Aug 18, 5:32 PM CDTHAIL 1.751 W Charleston, ILFROM COLES COUNTY EOC.
Aug 18, 5:36 PM CDTHAIL 1.75Charleston, ILFROM COLES COUNTY EOC.
Aug 18, 5:36 PM CDTHAIL 1.75Charleston, ILFROM COLES COUNTY EOC.
Aug 18, 5:49 PM CDTHAIL 1.751 Sw Humboldt, IL
Aug 18, 5:49 PM CDTHAIL 1.751 Sw Humboldt, IL
Aug 18, 6:03 PM CDTTSTM WND GST 604 Se Humboldt, ILWIND GUST ESTIMATED
Aug 18, 6:03 PM CDTTSTM WND GST 604 Se Humboldt, ILWIND GUST ESTIMATED
Aug 18, 6:03 PM CDTHAIL 1.754 Se Humboldt, IL
Aug 18, 6:03 PM CDTHAIL 1.754 Se Humboldt, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 182219
SVRILX
ILC029-041-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS
  COLES COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CHESTERVILLE...OR ABOUT 7 MILES
  NORTHEAST OF SULLIVAN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COOKS MILL
  HUMBOLDT
  ARCOLA
  HINDSBORO
  RARDIN
  CHARLESTON
  ASHMORE
  OAKLAND

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3955 8845 3956 8846 3974 8846 3976 8847
      3966 8798 3949 8797 3949 8801 3948 8802
      3941 8802

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 2:58 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED AUG 18 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD UNSEASONABLY DEEP LOW
PRESSURE CENTERED OVER NORTHERN ONTARIO...WITH A STRONG COLD FRONT
EXTENDING SOUTHWEST INTO THE CENTRAL PLAINS. A WARM AND HUMID
AIRMASS WAS IN PLACE ACROSS MUCH OF THE MIDWEST AND GREAT LAKES
AHEAD OF THIS BOUNDARY. MAIN CONCERNS THROUGH THE SHORT TERM REVOLVE
AROUND SHOWER/THUNDERSTORM CHANCES THROUGH FRIDAY. THE PRIMARY
CONCERNS ARE TONIGHT AS THE FRONT DROPS INTO ILLINOIS AND AGAIN LATE
THURSDAY NIGHT AND FRIDAY AS A WAVE ALONG THIS FRONT BRINGS IT BACK
INTO CENTRAL ILLINOIS.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE NEXT FEW DAYS...
THOUGH GFS FEEDBACK ISSUES PERSIST ON THE THURSDAY NIGHT/FRIDAY
SYSTEM. GUIDANCE TEMPERATURES SHOWING SOME SPREAD...LARGELY A
SYMPTOM OF MODEL POSITION OF FRONTAL BOUNDARIES ACROSS FORECAST
AREA. THE FRONTAL POSITION DIFFERENCES ARE SMALL...BUT THIS STILL
RESULTS IN SPREAD DUE TO THE CONSIDERABLE THERMAL CONTRAST ON EITHER
SIDE OF THE BOUNDARIES. DUE TO THE UNCERTAINTIES...WILL GO WITH A
BLEND ON TEMPERATURES.

SHORT TERM...TONIGHT THROUGH SATURDAY...

TONIGHT...STRONG SHORT WAVE/JET STREAK WILL DIVE ACROSS THE UPPER
GREAT LAKES...DRIVING A STRONG COLD FRONT INTO CENTRAL ILLINOIS BY
MIDNIGHT. SHOWERS/STORMS ARE POSSIBLE IN THE MODERATELY UNSTABLE
AIRMASS AHEAD OF THE FRONT THIS EVENING...BUT WILL BECOME MORE
WIDESPREAD AS THE FRONT MOVES INTO THE REGION. THE BEST DYNAMIC
FORCING WILL REMAIN NORTH OF FORECAST AREA CLOSER TO THE CORE OF THE
UPPER JET...THOUGH WIND FIELDS OVER ILLINOIS WILL BE STRONGER THAN
THEY WERE YESTERDAY.

THURSDAY...THE FRONT IS EXPECTED TO STALL OUT SOUTH OF THE FORECAST
AREA (OR POSSIBLY OVER THE SOUTHEAST SECTION OF THE FORECAST AREA)
WHICH WILL RESULT IN ONLY A LOW CHANCE OF PRECIPITATION ACROSS MOST
OF FORECAST AREA (GREATER AS YOU GO SOUTH TOWARD THE BOUNDARY). THE
THREAT WILL INCREASE A BIT IN THE AFTERNOON AS WAA/ISENTROPIC LIFT
STARTS TO DEVELOP BY AFTERNOON TO THE NORTH OF THE BOUNDARY AS SHORT
WAVE ENERGY MOVES EAST NORTHEAST TOWARD THE MIDWEST FROM AN OPENING
UPPER LOW OVER THE ROCKY MOUNTAINS.

THURSDAY NIGHT AND FRIDAY NIGHT...THE SHORT WAVE FROM THE ROCKIES
WILL CONTINUE ALONG THE TAIL OF THE FRONTAL BOUNDARY AND DEVELOP A
WAVE ON THE FRONT. PRECIPITATION CHANCES WILL GRADUALLY INCREASE
THURSDAY NIGHT AND BE MAXIMIZED BY FRIDAY MORNING. THE SYSTEM SHOULD
HAVE PLENTY OF MOISTURE TO WORK WITH...HAVING DECENT FLOW FROM THE
GULF OUT AHEAD OF IT. IN ADDITION...THE WAVE IS FAIRLY STRONG IN ITS
OWN RIGHT AND THE FORCING IT PROVIDES WILL BE COUPLED WITH THE
FORCING FROM ANOTHER WAVE/JET STREAK THAT WILL BE DIVING SOUTHEAST
ACROSS THE GREAT LAKES ON FRIDAY. CONFIDENCE IN THIS SYSTEM HAS
INCREASED TO THE POINT THAT RAISING SHOWER/STORM CHANCES TO LIKELY
SEEMS PRUDENT.

SATURDAY...THE FRONT WILL PUSH SOUTH OF FORECAST AREA BY SATURDAY
MORNING...WITH COOLER AND DRIER AIR SURGING BACK INTO THE REGION.

LONG TERM...SUNDAY THROUGH WEDNESDAY...MODELS/ENSEMBLES IN BETTER
AGREEMENT TODAY THAN THEY HAVE BEEN THE PAST FEW DAYS. HOWEVER...
CONFIDENCE IS STILL NOT THE BEST A PATTERN CHANGE APPEARS TO BE
UNDERWAY GIVEN LARGE SPREAD OF MODEL SOLUTIONS WITH UPSTREAM RIDGE
(EXTENDING BACK INTO ALASKA). SO...HAVE MAINTAINED A DRY FORECAST
THROUGH THE PERIOD GIVEN THE LINGERING MODEL UNCERTAINTY...POOR
RUN-TO-RUN MODEL CONSISTENCY...AND TO MINIMIZE FORECAST FLIP-FLOP.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BAK
Hazardous weather outlook, Aug 18, 11:07 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT WED AUG 18 2004

ILZ027>031-036>038-040>057-061-191100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1107 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RETURN TO CENTRAL ILLINOIS...BEGINNING
DURING THE EARLY AFTERNOON HOURS FROM GALESBURG TO PEORIA AND
PROGRESSING SOUTHEAST TOWARD THE I-72 CORRIDOR BY THE EVENING HOURS.
SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE MAIN SEVERE WEATHER THREATS. THE CHANCE FOR SEVERE STORMS
WILL DIMINISH TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING.
THE MAIN THREATS WILL BE VERY HEAVY RAIN AND SMALL HAIL.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1107 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RETURN TO SOUTHEASTERN ILLINOIS LATE
THIS AFTERNOON AND LAST INTO EARLY TONIGHT. WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE
BRIEF GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THESE
THUNDERSTORMS. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...BRIEF GUSTY WINDS AND HAIL.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

MILLER

In the hours before

Local storm report, Aug 18, 5:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
508 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             LOVINGTON               39.71N 88.63W
08/18/2004  1.50 INCH        MOULTRIE           IL   CO-OP OBSERVER

            REPORT FROM LOVINGTON COOP OBSERVER.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:07 PM CDTSevere Thunderstorm WarningILXMenard53 min
Aug 17, 9:16 PM CDTSevere Thunderstorm WarningILXSangamon59 min
Aug 17, 9:21 PM CDTSevere Thunderstorm WarningILXSangamon54 min
Aug 17, 9:51 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford54 min
Aug 18, 4:55 PM CDTSevere Thunderstorm WarningILXMoultrie35 min
Aug 18, 5:12 PM CDTTornado WarningILXMoultrie33 min
Aug 18, 5:47 PM CDTSevere Thunderstorm WarningILXClark, Edgar58 min
Aug 18, 6:14 PM CDTSevere Thunderstorm WarningILXColes61 min
Aug 18, 6:22 PM CDTSevere Thunderstorm WarningILXKnox53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.